Hail, Linn
- When
- July 31, 5:33 PM CST to 5:45 PM CST
- Where
- Linn County, Coggon
- Measured
- 1.5 in hail
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.283, -91.533
Numerous reports of nickel to 1.25 inch hail
Thunderstorms developed along a boundary moving through Iowa, Illinois, and Missouri producing several reports of severe hail. In Coggon, Iowa, a spotter reported hail that was disk shaped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed along a boundary moving through Iowa, Illinois, and Missouri producing several reports of severe hail. In Coggon, Iowa, a spotter reported hail that was disk shaped. The hail was 3 inches long and 1 inch thick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT THU JUL 31 2003 18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN AND WRN SD. MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED THROUGH SERN NE SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS. ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE CLOSED H5 LOW JUST N OF KINL. MODELS REMAIN IN GOOD AGREEMENT ON MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC FLOW. MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO IT HANDLING OF THE SURFACE FEATURES. CURRENT FORECAST HAS LIKELY POPS FOR OVER NIGHT. WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG OUTFLOW LAID OUT BY THIS MORNINGS MCW. THE SOUTHERN CWA SHOULD ONLY SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER NIGHT. WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE CATEGORY. FRONT IS PROGGED TO MOVE THROUGH FRIDAY EVENING AND WILL CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS. BY SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL BE LIMITED TO THE AFTERNOON AND EVENING. GOING TEMP FORECAST LOOKS REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF .LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE 70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY. AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST LOWER 80S FOR SECOND HALF OF LONGER RANGE. ..12.. .DVN... IA...NONE. IL...NONE. MO...NONE.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST OF THE MISSISSIPPI. TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY. SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 7 SW FARMINGTON MO .75 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0452 PM 5 SW FARMINGTON MO 1 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 PM 5 SW FARMINGTON MO 55 MPH TSTM GUST
07/31/03 CLARK REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail. Local standard time, as filed.
Numerous reports of nickel to 1.25 inch hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369061.